A 56-year-old male presented following an intentional overdose of an unknown amount of dapsone. The patient was initially confused and vomiting, with an exam notable for an oxygen saturation of 80% with peripheral and perioral cyanosis. During peripheral IV insertion, the nurse noted his blood was chocolate-brown in appearance and his initial venous blood gas demonstrated a methemoglobin level of 58%.
Pathophysiology and Causes
Methemoglobinemia is characterized by an alteration in hemoglobin in which iron molecules are oxidized from the ferrous to the ferric form, ultimately leaving them unable to reversibly bind oxygen. Methemoglobin also causes a “left-shift” on the hemoglobin-dissociation curve, in which the affinity of oxygen to the hemoglobin molecule is increased and peripheral dissociation is decreased. The net result of these effects is a profound functional anemia.
In healthy humans, red blood cells are continually and spontaneously oxidized into a methemoglobin state as a result of normal metabolism. Two naturally occurring enzymes, NADPH reductase and CYP-5 reductase, typically reverse this process and maintain levels at less than 1% in an unstressed state. When either of these enzymes is overwhelmed or functionally deficient, methemoglobin levels increase at an uncontrolled rate.
Methemoglobinemia can be attributed to either acquired or hereditary causes. Hereditary causes are quite rare, but include cytochrome b5 reductase deficiency and hemoglobin M disease. Most instances are due to an acquired state, which can be caused by a wide variety of chemical and pharmacologic exposures. The most common pharmacologic causes include dapsone, topical anesthetics (benzocaine, lidocaine, and prilocaine), amyl nitrate, nitroglycerin, phenazopyridine, rasburicase, and sulfonamides. Other chemical exposures include aniline dyes, antifreeze, hydrogen peroxide, naphthalene, paraquat, and benzene derivatives.
Clinical Presentation and Diagnosis
Symptoms of methemoglobinemia largely depend on the severity of poisoning and ultimately stem from a lack of effective oxygen delivery throughout the body. Methemoglobin levels less than 20% are usually asymptomatic unless underlying cardiopulmonary diseases are present, although subtle cyanosis may be preset. As levels rise between 20.50%, symptoms include blue-grey discoloration of the skin and mucous membranes, nausea, vomiting, light-headedness, headache, fatigue, lethargy, and mild dyspnea. Levels between 50-70% are more life-threatening and can present with respiratory depression, altered mental status, coma, and seizures. Levels higher than 70% are typically fatal.
The diagnosis is typically made based on a clinical presentation of acute cyanosis and hypoxia that does not improve with increased administration of oxygen, in the setting of a known pharmacologic exposure. Chocolate discoloration of the blood is a classic exam finding, and the level of discoloration has been shown to correlate to the degree of poisoning. Of note, peripheral pulse oximetry is inaccurate and classically displays values between 80-85% because of impairments in wavelength interpretation. The diagnosis is ultimately confirmed by measurement of methemoglobin level on blood gas analysis, and is generally recorded as a “MetHb” percentage.
Methylene Blue is the standard first-line antidote for methemoglobinemia. The drug acts as a cofactor for NADPH reductase and ultimately increases the rate of conversion of ferric methemoglobin to ferrous hemoglobin. It is dosed at 1-2 mg/kg given as a slow push over 5 minutes, with repeat dosing every 30-60 minutes until clinical improvement is observed and methemoglobin levels are corrected. The maximum recommended daily dose is 7 mg/kg. Methylene blue is not recommended in patients with G6PD given the possibility of hemolysis.
There are several additional treatment strategies that have been described in the literature as adjunctive therapies to be considered if methylene blue is not available or is contraindicated. Vitamin C (ascorbic acid), given as a high dose infusion, has been shown to correct methemoglobinemia, but is generally not recommended as a first line agent given its slower mechanism of action. Exchange transfusion with packed red blood cells has been shown to help in poisoned patients who cannot get methylene blue, but does not ultimately reverse the underlying physiologic defect. Finally, there have been several case reports of methemoglobinemia treated with hyperbaric oxygen therapy, but there is no currently accepted course and treatment may ultimately require transfer to a tertiary care facility.
The patient was immediately given methylene blue (2 mg/kg) with improvement in his confusion, vomiting, cyanosis, and pulse oximetry within 20 minutes. He remained stable and was discharged to a psychiatric facility one day later.